Georgia, 2019Tropical Storm and Tropical Depression in Georgia, September 4 to 5, 2019
September 4 to 5, 2019 · NWS CHS · 6 events in 6 counties and zones
Dorian started as a Tropical Depression in the south-central Atlantic Ocean on August 24th. Dorian quickly became a Tropical Storm and moved with a west-northwestward motion as it moved through the Lesser Antilles.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Dorian started as a Tropical Depression in the south-central Atlantic Ocean on August 24th. Dorian quickly became a Tropical Storm and moved with a west-northwestward motion as it moved through the Lesser Antilles. Dorian became a Hurricane near Puerto Rico on the evening of August 28th. As it moved to the northwest and then west-northwest, Dorian underwent rapid intensification and became one of the strongest Category 5 hurricanes on record with peak sustained winds of 185 mph and a minimum central pressure of 910 mb. During it's peak intensity, Dorian made landfall in the Bahamas at Elbow Cay and then very slowly moved to the west across Grand Bahama. Following this period of near stationary forward motion, Dorian weakened and turned to the north. From September 4th through the 6th, Dorian moved parallel to the Southeast coast of the United States, passing just off the Georgia and South Carolina coasts as a Hurricane.
Dorian produced notable impacts across southeast Georgia and southeast South Carolina as it passed by offshore. Significant rainfall was limited to an area along and east of Interstate 95, with the heaviest amounts impacting eastern portions of Berkeley and Charleston counties. The peak storm total rainfall was 11.79 at a Climate Reference Network site located 7 miles northeast of McClellanville, SC in the Santee Coastal Reserve. The strongest winds were limited to immediate coastal areas across southeast Georgia and southeast South Carolina. The peak measured wind gust in southeast Georgia was 60 mph by the Weatherflow site located on the north end of Tybee Island. The peak measured wind gust in southeast South Carolina was 69 mph by the ASOS site at the Charleston International Airport. Winds topped out in the Tropical Storm force range and produced numerous trees down across much of the area. The peak storm surge from Dorian was 3-4 ft, but this occurred at low tide which greatly reduced the threat of damaging and life threatening storm surge inundation.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Sep 4, 12:34 AM EST, 3 hours 26 minutes earlier.
Area forecast discussion, Sep 4, 12:34 AM EST, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
134 AM EDT Wed Sep 4 2019
.SYNOPSIS...
Hurricane Dorian will continue to track north near the east
coast of Florida toward southeast Georgia and South Carolina
through mid week bringing significant impacts to the area. High
pressure will return by the weekend, then persist through early
next week.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Midnight update: Quiet forecast remains on track, high clouds
continue to increase while coastal moisture builds and a few
showers develop out ahead of the main rain shield.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH FRIDAY/...
Moderate confidence this period.
Wednesday and Thursday: Expect deteriorating conditions as Hurricane
Dorian tracks northward through mid week, likely just offshore.
There is still some uncertainty regarding the exact track, intensity
and size of Dorian which ultimately will determine exact impacts.
Unfortunately the trend today has been for a bit slower and closer
track to southeast SC/GA. Confidence is increasing in heavy rainfall
of about 5-10 inches with locally higher amounts, especially near
and east of I-95. This will likely cause some flash flooding and we
have issued a Flash Flood Watch for mainly eastern portions of the
forecast area. Of course, it will be easier to flood areas that are
also experiencing coastal flooding. Winds will increase through the
day Wednesday from southeast to northwest, possibly reaching
sustained tropical storm force near the GA coast in the afternoon.
Winds should peak Wednesday night in GA and on Thursday in SC,
likely reaching hurricane force, at least in gusts. Could also see
isolated tornadoes mostly near the coast as rain bands rotate
onshore, mainly starting Wednesday night and continuing until the
center of the storm passes by any given location.
Friday: Improving rain-free conditions behind Dorian with highs
pushing above normal into the lower to mid 90s most inland locales.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
A rather weak pressure gradient is expected to persist over the
region this weekend, resulting in quiet weather conditions. Stronger
high pressure should then build from the north behind an approaching
front early next week, potentially bringing a few showers or
thunderstorms to the area. Temps should warm through the weekend,
peaking in the low/mid 90s away from the coast Sunday and Monday,
before potentially cooling by the middle of next week. Overnight
lows should range in the upper 60s to lower 70s inland to mid/upper
70s near the coast.
&&
.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
Winds will ramp up today as the flow mixes in the afternoon and
will continue to increase through tonight as Hurricane Dorian
approaches the area. The threat for flight restrictions will
also increase as rain associated with Dorian moves into the
area. Wind gusts should begin to reach near 40 kt after 00Z
Thursday, then become stronger toward the end of the 06Z TAF
cycle. MVFR/IFR vsbys will develop as heavier rains move in
this evening.
Extended Aviation Outlook: Widespread moderate to heavy rainfall
along with very gusty winds are expected later Wednesday into
Thursday as Hurricane Dorian passes northward just offshore.
Conditions will improve first at KSAV later Thursday and Thursday
night at KCHS. IFR or lower conditions are expected at times.
Otherwise, mostly VFR.
&&
.MARINE...
Marine conditions will deteriorate tonight as the pressure
gradient tightens ahead of Hurricane Dorian. East/northeast
winds will increase with seas building. Hurricane Warnings are
in place for all coastal waters including the Charleston Harbor.
Wednesday through Sunday: Dangerous conditions will affect the
coastal waters from south to north Wednesday into Thursday as
Hurricane Dorian tracks over or just east of the area. There is
still some uncertainty in the exact track, strength, and size of the
storm so confidence is not high regarding particular conditions at
this point. However, we expect hurricane force winds to affect all
waters, possibly near 100 knots. Mariners are advised to stay tuned
to the latest forecasts from the National Hurricane Center
concerning Dorian.
Rip currents: A high risk of rip currents is forecast for all
beaches through Thursday due to large swells and strong onshore
winds.
High Surf: We extended the High Surf Advisory through Thursday as
dangerous surf heights will continue to increase, likely peaking
at least around 10 feet until Dorian passes by.
&&
.TIDES/COASTAL FLOODING...
Minor to moderate salt water flooding is expected with the high
tide late tonight.
A Storm Surge Warning is in effect for the entire coast until
further notice, with saltwater inundation depths up to 5 ft
above ground expected along the GA coast and up to 7 ft above
ground along the SC coast.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...Hurricane Watch for GAZ116>119-138>141.
Tropical Storm Warning for GAZ101-116>119-137>141.
High Rip Current Risk through this evening for GAZ117-119-139-
141.
High Surf Advisory until midnight EDT Thursday night for
GAZ117-119-139-141.
Flash Flood Watch from this afternoon through late Thursday
night for GAZ117>119-139-141.
SC...Tropical Storm Warning for SCZ042>044.
High Rip Current Risk through this evening for SCZ048>051.
High Surf Advisory until midnight EDT Thursday night for
SCZ048>051.
Flash Flood Watch from this afternoon through late Thursday
night for SCZ043>045-047>052.
Hurricane Warning for SCZ045-047>052.
Storm Surge Warning for SCZ048>052.
MARINE...Hurricane Warning for AMZ330-350-352-354-374.
&&
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
TIDES/COASTAL FLOODING...Hazardous weather outlook, Sep 3, 4:28 PM EST, 11 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
528 PM EDT Tue Sep 3 2019
GAZ117-119-139-141-042130-
Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh-
528 PM EDT Tue Sep 3 2019
...HIGH SURF ADVISORY IN EFFECT UNTIL MIDNIGHT EDT THURSDAY NIGHT...
...HIGH RISK FOR RIP CURRENTS IN EFFECT THROUGH WEDNESDAY EVENING...
...STORM SURGE WARNING IN EFFECT...
...TROPICAL STORM WARNING IN EFFECT...
...HURRICANE WATCH IN EFFECT...
...FLASH FLOOD WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH LATE
THURSDAY NIGHT...
This Hazardous Weather Outlook is for southeast Georgia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Risk for Rip Currents.
High Surf Advisory.
Hurricane Watch.
Storm Surge Warning.
Tropical Storm Warning.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Risk for Rip Currents.
High Surf Advisory.
Hurricane Watch.
Storm Surge Warning.
Tropical Storm Warning.
Flash Flood Watch.
Rip Currents: A high risk of rip currents will continue until
Hurricane Dorian passes the area.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
SCZ048>051-042130-
Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
528 PM EDT Tue Sep 3 2019
...HIGH SURF ADVISORY IN EFFECT UNTIL MIDNIGHT EDT THURSDAY NIGHT...
...HIGH RISK FOR RIP CURRENTS IN EFFECT THROUGH WEDNESDAY EVENING...
...HURRICANE WARNING IN EFFECT...
...STORM SURGE WARNING IN EFFECT...
...FLASH FLOOD WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH LATE
THURSDAY NIGHT...
This Hazardous Weather Outlook is for southeast South Carolina.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Risk for Rip Currents.
High Surf Advisory.
Hurricane Warning.
Storm Surge Warning.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Risk for Rip Currents.
High Surf Advisory.
Hurricane Warning.
Storm Surge Warning.
Flash Flood Watch.
Rip Currents: A high risk of rip currents will continue until
Hurricane Dorian passes the area.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
GAZ140-042130-
Inland McIntosh-
528 PM EDT Tue Sep 3 2019
...STORM SURGE WARNING IN EFFECT...
...TROPICAL STORM WARNING IN EFFECT...
...HURRICANE WATCH IN EFFECT...
This Hazardous Weather Outlook is for southeast Georgia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Storm Surge Warning.
Hurricane Watch.
Tropical Storm Warning.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Storm Surge Warning.
Hurricane Watch.
Tropical Storm Warning.
Heavy Rain: Rainfall associated with Hurricane Dorian could result
in flash flooding. A Flash Flood Watch could be needed.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
GAZ087-088-099-100-114-115-SCZ040-042130-
Jenkins-Screven-Candler-Bulloch-Tattnall-Evans-Allendale-
528 PM EDT Tue Sep 3 2019
This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.
.DAY ONE...Tonight.
There is a low probability for widespread hazardous weather.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Tropical Weather: Hurricane Dorian is likely to impact the area
during the middle of the week. Strong winds and flooding rainfall
will be possible, depending on the evolution and track of the storm.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
SCZ045-047-042130-
Inland Berkeley-Inland Jasper-
528 PM EDT Tue Sep 3 2019
...HURRICANE WARNING IN EFFECT...
...FLASH FLOOD WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH LATE
THURSDAY NIGHT...
This Hazardous Weather Outlook is for southeast South Carolina.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Hurricane Warning.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Hurricane Warning.
Flash Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
GAZ101-137-SCZ042-042130-
Effingham-Long-Hampton-
528 PM EDT Tue Sep 3 2019
...TROPICAL STORM WARNING IN EFFECT...
This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tropical Storm Warning.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tropical Storm Warning.
Heavy Rain: Rainfall associated with Hurricane Dorian could result
in flash flooding. A Flash Flood Watch could be needed.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
SCZ043-044-042130-
Inland Colleton-Dorchester-
528 PM EDT Tue Sep 3 2019
...TROPICAL STORM WARNING IN EFFECT...
...FLASH FLOOD WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH LATE
THURSDAY NIGHT...
This Hazardous Weather Outlook is for southeast South Carolina.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tropical Storm Warning.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tropical Storm Warning.
Flash Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
GAZ116-138-042130-
Inland Bryan-Inland Liberty-
528 PM EDT Tue Sep 3 2019
...TROPICAL STORM WARNING IN EFFECT...
...HURRICANE WATCH IN EFFECT...
This Hazardous Weather Outlook is for southeast Georgia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Hurricane Watch.
Tropical Storm Warning.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Hurricane Watch.
Tropical Storm Warning.
Heavy Rain: Rainfall associated with Hurricane Dorian could result
in flash flooding. A Flash Flood Watch could be needed.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
GAZ118-042130-
Inland Chatham-
528 PM EDT Tue Sep 3 2019
...TROPICAL STORM WARNING IN EFFECT...
...HURRICANE WATCH IN EFFECT...
...FLASH FLOOD WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH LATE
THURSDAY NIGHT...
This Hazardous Weather Outlook is for southeast Georgia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Hurricane Watch.
Tropical Storm Warning.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Hurricane Watch.
Tropical Storm Warning.
Flash Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
SCZ052-042130-
Tidal Berkeley-
528 PM EDT Tue Sep 3 2019
...HURRICANE WARNING IN EFFECT...
...STORM SURGE WARNING IN EFFECT...
...FLASH FLOOD WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH LATE
THURSDAY NIGHT...
This Hazardous Weather Outlook is for southeast South Carolina.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Storm Surge Warning.
Hurricane Warning.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Storm Surge Warning.
Hurricane Warning.
Flash Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
AMZ330-350-352-354-374-042130-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
528 PM EDT Tue Sep 3 2019
...HURRICANE WARNING IN EFFECT...
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Hurricane Warning.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Hurricane Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
Tropical Depression, Coastal McIntosh
- When
- September 4, 4:00 AM EST to September 5, 8:00 AM EST
- Where
- Coastal McIntosh forecast zone
- Reported by
- Emergency Manager
McIntosh County Emergency Management reported 4 trees down across the county due to strong winds associated with Hurricane Dorian. The NERRS site on Sapelo Island measured a peak sustained winds of 38 mph and a peak wind gust of 55 mph during the event.
Tropical Depression, Inland McIntosh
- When
- September 4, 4:00 AM EST to September 5, 8:00 AM EST
- Where
- Inland McIntosh forecast zone
- Reported by
- Emergency Manager
McIntosh County Emergency Management reported 4 trees down across the county due to strong winds associated with Hurricane Dorian.
Tropical Depression, Long
- When
- September 4, 4:00 AM EST to September 5, 4:00 AM EST
- Where
- Long forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 31.753, -81.746 (the zone’s center; the record gives no point)
Long County Emergency Management reported multiple trees down across the county due to strong winds associated with Hurricane Dorian.
Tropical Storm, Coastal Chatham
- When
- September 4, 6:00 AM EST to September 5, 12:00 PM EST
- Where
- Coastal Chatham forecast zone
- Reported by
- Emergency Manager
Chatham County Emergency Management Agency reported numerous trees down across the entire county due to strong winds associated with Hurricane Dorian. Some power lines were also down causing isolated to scattered power outages. The Weatherflow site on the north end of Tybee Island measured peak sustained winds of 38 mph and a peak wind gust of 60 mph. The Weatherflow site on the south end of Tybee Island measured peak sustained winds of 41 mph and a peak wind gust of 55 mph. The NOS tide gauge at Fort Pulaski measured peak sustained winds of 44 mph and a peak wind gust of 58 mph.
Tropical Depression, Inland Chatham
- When
- September 4, 8:00 AM EST to September 5, 10:00 AM EST
- Where
- Inland Chatham forecast zone
- Reported by
- Emergency Manager
Chatham County Emergency Management Agency reported numerous trees down across the entire county due to strong winds associated with Hurricane Dorian. Some power lines were also down causing isolated to scattered power outages. The ASOS site at the Savannah-Hilton Head International Airport (KSAV) measured peak sustained winds of 29 mph and a peak wind gust of 45 mph. The AWOS site at Hunter Army Airfield (KSVN) measured peak sustained winds of 29 mph and a peak wind gust of 45 mph.
Tropical Depression, Effingham
- When
- September 4, 10:00 AM EST to September 5, 10:00 AM EST
- Where
- Effingham forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 32.367, -81.341 (the zone’s center; the record gives no point)
Effingham Emergency Management reported a tree down on Interstate 16 near exit 148 due to strong winds associated with Hurricane Dorian.
- Tropical Storm
- A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Arizona, September 4, 20191 death · 1 injured · $75,000 · 61 kt wind · 1 event
- Tropical Storm in Florida, September 4, 2019$10 million · 4 events
- Wildfire in California, September 4 to 30, 20191 injured · $100,000 · 1 event
- Tornado and Hail in Connecticut, September 4, 2019$27,000 · EF1 · 7 events
- Flash Flood and Damaging Winds in Arizona, September 4, 2019$75,000 · 61 kt wind · 3 events
- Tropical Storm and Flash Flood in South Carolina, September 4 to 5, 20192 injured · $15,000 · 10 events
- Damaging Winds and Lightning Strike in Massachusetts, September 4, 2019$28,000 · 55 kt wind · 7 events
- Dust Storm and Damaging Winds in Arizona, September 4, 2019$25,000 · 56 kt wind · 3 events
- Damaging Winds in Pennsylvania, September 4, 2019$22,000 · 52 kt wind · 3 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 4, 201910 events
- Damaging Winds in New York, September 4, 201950 kt wind · 3 events
- Excessive Heat in California, September 4, 20193 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 857127, 857128, 857129, 857125, 857126, 857130.